A counter example on a Borsuk conjecture





r-convex set, locally contractible set, positive reach


The  study  of  shape  restrictions  of  subsets  of Rd has  several  applications in many areas, being convexity, r-convexity, and positive reach, some of the most famous, and typically imposed in set estimation.  The following problem was attributed to K. Borsuk, by J. Perkal in 1956:find an r-convex set which is not locally contractible.  Stated in that way is trivial to find such a set.  However, if we ask the set to be equal to  the  closure  of  its  interior  (a  condition  fulfilled  for  instance  if  the set  is  the  support  of  a  probability  distribution  absolutely  continuous with respect to the d-dimensional Lebesgue measure), the problem is much  more  difficult.   We  present  a  counter  example  of  a  not  locally contractible set, which is r-convex.  This also proves that the class of supports with positive reach of absolutely continuous distributions includes strictly the class ofr-convex supports of absolutely continuous distributions.


Download data is not yet available.

Author Biography

Alejandro Cholaquidis, Universidad de la República, Uruguay

Facultad de Ciencias


A. Cuevas, R. Fraiman and B. Pateiro-López, On statistical properties of sets fulfilling rolling-type conditions, Adv. in Appl. Probab. 44 (2012), 311-329. https://doi.org/10.1239/aap/1339878713

A. Cuevas and R. Fraiman, Set estimation, in: New Perspectives on Stochastic Geometry, W. S. Kendall and I. Molchanov, eds., Oxford University Press (2010), 366-389.

H. Federer, Curvature measures, Trans. Amer. Math. Soc. 93 (1959), 418-491. https://doi.org/10.1090/S0002-9947-1959-0110078-1

P. Mani-Levitska, Characterizations of convex sets, in: Handbook of Convex Geometry, P. M. Gruber and J. M. Wills, eds., North Holland (1993), 19-42. https://doi.org/10.1016/B978-0-444-89596-7.50006-7

B. Pateiro-López and A. Rodríguez-Casal, Length and surface area estimation under smoothness restrictions, Adv. in Appl. Probab. 40 (2008), 348-358. https://doi.org/10.1017/S000186780000255X

J. Perkal, Sur les ensembles ε-convexes, Colloq. Math. 4 (1956), 1-10. https://doi.org/10.4064/cm-4-1-1-10

A. Rodríguez-Casal, Set estimation under convexity-type assumptions, Ann. Inst. H. Poincaré Probab. Statist. 43 (2007), 763-774. https://doi.org/10.1016/j.anihpb.2006.11.001

G. Walther, Granulometric smoothing, Ann. Statist. 25 (1997), 2273-2299. https://doi.org/10.1214/aos/1030741072




How to Cite

A. Cholaquidis, “A counter example on a Borsuk conjecture”, Appl. Gen. Topol., vol. 24, no. 1, pp. 125–128, Apr. 2023.



Regular Articles